Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 20, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 12, 2002, 2:09 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2002, 2:09 PM EDT (18:09 UTC)
- Expired
- May 12, 2002, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Jefferson County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 121809 FFWPBZ PAC065-122115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 208 PM EDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT * AT 208 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED MORE THUNDERSTORMS CONTAINING HEAVY RAINFALL MOVING INTO THE COUNTY FROM THE WEST. * OTHER LOCATIONS IN THE WARNING INCLUDE...BROCKWAY...FALLS CREEK... REYNOLDSVILLE AND SYKESVILLE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 12, 11:04 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 12, 11:04 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1104 AM EDT SUN MAY 12 2002 DWPTS ON THE RISE. 85H WINDS IN EXCESS OF 50 KT. ONLY GOOD THING IS WBZ AROUND 11K. WATCHES IN PLACE ALREADY. RAISED SOME TEMPS ON UPDATE OTRWS LITTLE TO CHANGE. .PBZ... MD...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES PAZ020>021... PAZ023...PAZ029>032. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022. WV...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023.
In the hours before
Special weather statement, May 12, 9:48 AM EDT, 4 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-121945- SEVERE WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 948 AM EDT SUN MAY 12 2002 ..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING FOR EAST CENTRAL OHIO...MUCH OF WESTERN PENNSYLVANIA...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS IS DAMAGING WINDS. IN ADDITION...A FLOOD WATCH IS IN EFFECT TIL 10 PM TONIGHT FOR COUNTIES IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH WHILE A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL OHIO...SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH SOUTH...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. SKYWARN ACTIVATION SEEMS LIKELY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES AND WARNINGS.
Special weather statement, May 12, 10:41 AM EDT, 3 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1041 AM EDT SUN MAY 12 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 11:49 AM EDT, 2 hours 20 minutes before
OHZ039-048-057-058-068-121645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1149 AM EDT SUN MAY 12 2002 A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND POSSIBLY...SOME HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:52 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 68 min |
| May 12, 1:09 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 66 min |
| May 12, 1:35 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 70 min |
| May 12, 1:51 PM EDT | Flash Flood Warning | PBZ | Clarion, Venango | 3 hr |
| May 12, 1:58 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 62 min |
| May 12, 2:07 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 53 min |
| May 12, 2:09 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 66 min |
| May 12, 2:13 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 62 min |
| May 12, 2:43 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 62 min |
| May 12, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 80 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.